If you have hyperkalemia -- high levels of potassium -- your treatment will depend on how high your levels have risen, how quickly it happened, and whether you have serious symptoms.

Severe hyperkalemia is a medical emergency. You might need dialysis. But if it’s a mild case, you and your doctor may be able to manage it without you staying in a hospital.

There is no one-size-fits-all approach for exactly how doctors treat hyperkalemia. It depends on your situation.

The first thing your doctor will likely do is retest your potassium level to see if the first test was accurate. Blood tests will also check your kidney function. Chronic kidney disease is the most common cause of hyperkalemia.

Next, if your potassium level is high, you’ll probably get an electrocardiogram (ECG or EKG) to check your heart’s electrical activity. To do an ECG, a doctor or other health care professional will attach electrodes to your legs and chest using stickers, a process that takes a few minutes. You won’t feel a thing, and the test will be over in seconds.

Your treatment will depend on what the blood tests and ECG results show.

It’s an emergency if you have symptoms (such as severe muscle weakness, paralysis, or some types of heart rhythm problems) or if you have certain patterns on your ECG results. You’ll need urgent treatments to quickly lower your potassium level. These may include intravenous (IV) calcium, insulin and glucose, and albuterol. These shift potassium out of your blood and into your body's cells. You will also need to remove the extra potassium from your body -- these treatments include diuretics (water pills) and dialysis.

If it’s not a crisis, you may still need medicines to help flush out the excess potassium, just not quite as urgently.

After your potassium levels come back down, your doctor will look for other conditions that might explain why you had hyperkalemia, like diabetes or adrenal disease, and other possible causes.

Check Your Meds

Your doctor will check to see if you are on any medications that could lead to hyperkalemia.

Medications that could lead to high potassium include:

  • Nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin, ibuprofen, and naproxen
  • Heparin
  • ACE inhibitors
  • Beta-blockers
  • Trimethoprim
  • Certain types of diuretics (water pills)
  • Chemotherapy

You may need to stop taking the drugs in order to get better. Also, tell your doctor about any supplements you take in case they have potassium in them.

Ask About Your Diet

Your doctor may ask about this to make sure you’re not getting an unusually large amount of potassium from what you eat or drink. Normally, healthy kidneys flush out any extra potassium. But if you have kidney problems or some other conditions (such as type 1 diabetes, heart failure, or liver disease) or take certain medications, your body might not be able to do that as well as it should.

Decide on Next Steps

If it turns out that habits you’re following for heart health, such as a low-sodium diet or taking a medication (such as an ACE inhibitor) to prevent heart disease, is what’s throwing off your potassium level, your doctor will try to figure out a solution.

Diuretics (water pills) can help. If your kidneys aren’t removing enough acid from your body, your doctor will also find out why this is happening and treat it. After that, another option is to take a potassium-binding agent, either patiromer (Veltassa), sodium polystyrene sulfonate (Kayexalate), or sodium zirconium cyclosilicate (Lokelma). Sodium polystyrene sulfonate rarely causes side effects, but can sometimes cause intestinal problems, so tell your doctor if you have any stomach issues. If you’re on patiromer, your doctor will take blood tests and recheck your potassium levels. Side effects of this drug can be low magnesium levels, drowsiness, appetite loss, mood or mental changes, nausea, and muscle spasms.

Think Long-Term

If your doctor finds that your hyperkalemia is mild, your condition may be something you can manage as an outpatient, meaning that you don’t have to stay in a hospital. You’ll know you’re on the mend when your potassium levels return to normal and stay that way.

WebMD Medical Reference

From WebMD

More on Hyperkalemia